Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 92, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2001, 6:36 PM MDT for Morgan County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 9, 2001, 6:36 PM MDT (00:36 UTC)
- Expired
- Jul 9, 2001, 7:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morgan County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:50 PM MDT | Hail 0.75 | Hoyt, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 5:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2587 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 100037 SVRDEN COC087-100115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 636 PM MDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MORGAN COUNTY IN NORTHEAST COLORADO * UNTIL 715 PM MDT * AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF HOYT...OR ABOUT 19 MILES SOUTHWEST OF FORT MORGAN...WILL LITTLE MOVEMENT NOTED. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...HOYT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE H0AIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4017 10415 4000 10415 4000 10399 4017 10397 SWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM MDT, 3 hours 36 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 300 PM MDT MON JUL 9 2001 UPPER RIDGE NEARLY STATIC WITH ANALYSIS SHOWING CENTER OVR OK PANHANDLE. PRECIP H20 PLOT HAS HIGHEST PERCENTAGE OF NORMAL VALUES OVR GREAT BASIN WHERE UPPER FLOW IS IN DIRECT CONNECTION WITH DAILY CONVECTION OVER MEXICAN MTNS. FOR THE BOU CWA...PLENTY OF RESIDUAL SFC MOISTURE TO WORK WITH TODAY AS DEW POINTS ARE GENERALLY IN THE MID 50S TO LOWER 60S. SOME OF THE HEAVY RAIN AREAS OF THE LAST TWO DAYS IN AND NEAR THE URBAN CORRIDOR SHD AGAIN BE THE FOCUS FOR TSTORMS AND HEAVY RAINS AGAIN THIS EVE AND TUE. CURRENT AND FCST SOUNDINGS HAVE STORM MOTION IN THE SLOW 5 TO 11 KT RANGE. FOR TONIGHT...MESO-ETA INDICATES A NORTHERLY SURGE TO ENTER THE CWA NEAR 00Z-03Z FROM AFTERNOON CONVECTION IN WYO AND LAST NIGHTS MCS IN NEB. HAVE NOTICED EASTERLY WINDS IN THE MODELS EVERY AFT AND THIS MAY BE MORE DUE TO THE MODELS RESPONSE TO DIFFERENTIAL DAYTIME HEATING AND SFC WIND REGIMES RATHER THAN ACTUAL COOL FRONTS. WILL WATCH HOW THIS SURGE ENTERS AREA FOR TONIGHT AS WINDS ARE NEARLY CALM AND CHAOTIC IN WYO THIS MORNING...BUT THERE ARE STRONG MOISTURE RICH EASTERLIES IN SOUTHERN NEB REACHING NE PLAINS ATTM. AT ANY RATE...CONVECTION A VERY GOOD BET FOR CWA TONIGHT AS THESE STRONG EASTERLIES SHD HELP TO SUSTAIN UPSLOPE/WARM RAIN PROCESSES THROUGH LATE EVE. MESO-ETA CONFIRMS THIS BY GIVING WIDESPREAD HEAVY PRECIP VALUES IN THE 1.00 TO 1.50 INCH NEIGHBORHOOD ALONG THE URBAN CORRIDOR AND FOOTHILLS. UPSLOPE IS ALSO EXPECTED TO DEEPEN FROM SFC TO THE 700-650MB LVL BY 03Z WITH 2-3DEGC COOLING AT 700MB. HENCE... A FLASH FLOOD WATCH WILL BE APPROPRIATE FOR TONIGHT AND WILL ALSO KEEP THE HEAVY RAIN WORDING IN TONIGHT. IF HEALTHY RAIN DOES COMES TO THE AREA TONIGHT...EVEN MORE RESIDUAL MOISTURE IS AVAIL FOR TOMORROW WITH FCST SOUNDINGS EVEN CLOSER TO MOIST ADIABATIC. WEAK CYCLONIC CURVATURE CURRENTLY DEVELOPING OVER NORTHERN MEX/EL PASO TX VICINITY AND IT WILL BE INTERESTING TO SEE IF THAT PLAYS A ROLE IN TUESDAYS WEATHER WITH RESPECT TO ITS TIMING OF DAYTIME HEATING OR WEATHER IT PRODUCES A DRY SLOT. OTHERWISE...DYNAMICS ARE RATHER BENIGN IN THE RIDGE...BUT WILL KEEP THE SCT POPS GOING INTO WED AS WELL. AVN AND ETA HAVE RIDGE HOLDING STEADY WITH THE DAILY SFC EASTERLIES AND 850-700MB RHS STAYING RICH OVER DISTRICT. WILL LOOK FOR HIGHER TERRAIN TO ONCE AGAIN TO BE FOCUS FOR INITIATION. HIGH DEW PTS HAVE BEEN A GOOD GUIDE FOR NIGHTTIME LOWS. WOULD LIKE TO CONSIDER FOG AND LOW CLOUDS FOR THE EACH EVE PD WITH HIGH MOISTURE AND OVERNIGHT CLEARING...BUT WILL HOLD OF FOR EVE SHIFTS. LOOKS LIKE THE STREAK OF 90S OR HIGHER IS IN JEOPARDY. IF TDY FAILS...THE STREAK ENDS AT 11 WHICH HAS HAPPENED ONLY 3 OTHER SUMMER IN DENVER HISTORY. EXTENDED PD THURS THRU MON...RIDGE REMAINS IN THE SAME VICINITY THRU PD...HOWEVER THE CENTER RETROGRADES WEST ABOUT 500 MILES AND PARKS ITSELF OVR NEW MEX BY SUN WITH DESERT HEAT KEEPING IT ALIVE. THIS WOULD TEND TO SHUT OFF THE TROPICAL MID AND UPPER LVL MOISTURE FROM MEXICO. WILL NOT PINPOINT WHEN DRYEST DAY ARRIVES...ESPECIALLY WITH NEAR SATURATED SOILS IN CWA...SO A CHANCE EACH DAY WILL WORK. FSCT TEMPS TREND SLIGHTLY COOLER TO NEAR NORMAL JULY VAULES THROUGH PD. FREDIN .DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT...ZNS...35>36..38>43..45.
In the hours before
Special weather statement, Jul 9, 1:40 PM MDT, 4 hours 56 minutes before
COZ030>051-092200- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 140 PM MDT MON JUL 9 2001 ...UPDATED FOR FLASH FLOOD WATCH... THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD ...FLASH FLOOD WATCH EASTERN FOOTHILLS AND URBAN CORRIDOR UNTIL MIDNIGHT TONIGHT... SYNOPSIS...TROPICAL MONSOONAL MOISTURE AT MID AND HIGH LEVELS WILL CONTINUE TO CIRCULATE AROUND AN UPPER LEVEL RIDGE OF HIGH PRESSURE ANCHORED OVER THE CENTRAL GREAT PLAINS AND ENTRAIN MOISTURE OVER THE CENTRAL ROCKY MOUNTAINS. WHILE THE CURRENT SATELLITE LOOP SUGGESTS AN INTRUSION OF DRIER AIR ALOFT FROM THE SOUTHEAST OVER THE AREA THIS MORNING...FORECAST MODEL DATA INDICATE GREATER RAINFALL AND HIGHER AMOUNTS OF MOISTURE OVER THE AREA LATE THIS AFTERNOON INTO THE EVENING. A WEAK UPPER LEVEL DISTURBANCE IN SOUTH TO SOUTHWESTERLY FLOW ALOFT WILL CONTRIBUTE TO THE OVERALL INSTABILITY OF THE AIR MASS AS WILL THE LOW LEVEL MOISTURE OVER THE HIGH PLAINS WHERE SURFACE DEWPOINTS WILL REMAIN IN THE UPPER 50S AND LOWER 60S. INCREASING DEEP LOW LEVEL EASTERLY UPSLOPE FLOW LATE THIS AFTERNOON AND EVENING OVER THE HIGH PLAINS WILL ENHANCE THUNDERSTORM DEVELOPMENT IN AND NEAR THE EASTERN FOOTHILLS. ADEQUATE DIRECTIONAL SHEAR WILL BE PRESENT FOR THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS OVER THE PLAINS EVEN THOUGH THE OCCURRENCE OF LARGE HAIL MAY BE REDUCED BY FREEZING LEVELS WELL ABOVE 16 THOUSAND FEET MSL. AMPLE MOISTURE WILL BE PRESENT FOR HEAVY THUNDERSTORM RAINS. TRAINING OF STORMS WILL CONTRIBUTE TO INCREASED TOTAL RAINFALL. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS DURING THE EARLY AFTERNOON AND MOVE TO THE NORTH AND NORTHEAST OVER THE URBAN CORRIDOR AND HIGH PLAINS DURING THE LATE AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WITH RAINFALL OF 3.00 TO 3.50 INCHES POSSIBLE IN AN HOUR. THIS AMOUNT OF RAINFALL WILL CAUSE URBAN AND SMALL STREAM FLOODING. THERE IS ALSO A POTENTIAL FOR MAJOR STREAM AND RIVER FLOODING LATE THIS AFTERNOON AND EVENING ESPECIALLY FOR AREAS IN AND NEAR THE EASTERN FOOTHILLS AND URBAN CORRIDOR WHERE THE SOIL IS ALREADY SATURATED FROM HEAVY RAINS OF THE LAST FEW DAYS. REAL TIME RAINFALL REPORTS WILL BE NEEDED. GARD...WFO BO$ULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:27 PM MDT | Flash Flood Warning | BOU | Arapahoe | 2 hr |
| Jul 9, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Jul 9, 8:17 PM MDT | Tornado Warning | BOU | Morgan | 43 min |
| Jul 9, 8:39 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 51 min |
| Jul 9, 8:46 PM MDT | Tornado Warning | BOU | Morgan, Washington | 29 min |
| Jul 9, 9:39 PM MDT | Flash Flood Warning | BOU | Morgan | 2 hr |
| Jul 10, 4:03 AM MDT | Severe Thunderstorm Warning | BOU | Phillips | 27 min |
| Jul 10, 4:46 PM MDT | Severe Thunderstorm Warning | BOU | Clear Creek | 29 min |
| Jul 10, 5:46 PM MDT | Flash Flood Warning | BOU | Clear Creek | 119 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.